South Carolina, 2014Tornado and Flash Flooding in South Carolina, June 23, 2014
June 23, 2014 · NWS CHS · 3 events in 3 counties and zones
The combination of the a very unstable atmosphere, the presence of a weak surface trough and the passing of a Mesoscale Convective Vortex (MCV) produced numerous showers and thunderstorms. A line of stationary thunderstorms produced between 3-6 inches of rain across the Tri-county area, which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of the a very unstable atmosphere, the presence of a weak surface trough and the passing of a Mesoscale Convective Vortex (MCV) produced numerous showers and thunderstorms. A line of stationary thunderstorms produced between 3-6 inches of rain across the Tri-county area, which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 23, 1:07 PM EST, 23 minutes earlier.
Area forecast discussion, Jun 23, 1:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
207 PM EDT MON JUN 23 2014
.SYNOPSIS...
A SURFACE TROUGH WILL PERSIST OVER THE REGION INTO NEXT WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
DEEP MOISTURE REMAINS OVER THE SOUTHEAST STATES AS PLENTIFUL
SHORTWAVE ENERGY TRACKS INTO THE REGION FROM THE WEST/SOUTHWEST.
THE DOMINANT SURFACE FEATURES CONTINUE TO BE A LINGERING TROUGH
AXIS AND EMBEDDED BOUNDARY BISECTING THE FORECAST AREA.
CONVECTIVE INITIATION HAS OCCURRED FAIRLY EARLY ACROSS THE
CHARLESTON TRI COUNTY REGION. AS THE AFTERNOON PROGRESSES...THE
SEA BREEZE...PERSISTENT TROUGH AXIS AND OTHER MESOSCALE BOUNDARIES
WILL PROVIDE A FOCUS FOR ADDITIONAL MULTICELL CONVECTION.
INITIAL ACTIVITY HAS BEEN FOCUSED ACROSS SOUTH CAROLINA
COUNTIES...WHERE WATER VAPOR IMAGERY SUGGESTS WEAK SHORTWAVE
ENERGY IS CURRENTLY LIFTING. LATEST THINKING IS THAT THUNDERSTORM
COVERAGE WILL EVENTUALLY SPREAD SOUTHWARD INTO THE SOUTHEAST
GEORGIA ZONES...CLOSEST TO THE DESCENDING BOUNDARY THAT WILL BE
BETTER ABLE TO INTERACT WITH THE SEABREEZE. THERE ARE ALSO SOME
HIGH RESOLUTION MODEL SOLUTIONS THAT SUGGEST ORGANIZED CONVECTION
ACROSS NORTHERN FLORIDA COULD LIFT INTO SOUTHEAST GEORGIA LATE
AFTERNOON/EARLY EVENING. WILL INDICATE HIGHEST RAIN CHANCES SOUTH
OF THE SAVANNAH RIVER TO ACCOUNT FOR THESE TWO SCENARIOS
ACCORDINGLY...WITH POPS PEAKING IN THE 40 PERCENT RANGE BY LATE
AFTERNOON. HAVE ADVERTISED 20 TO 30 PERCENT CHANCES FARTHER NORTH
AND BEHIND THE DESCENDING FRONT.
THICK CLOUD COVER AND SCATTERED SHOWERS/THUNDERSTORMS HAVE
LIMITED INSTABILITY ACROSS NORTHERN AREAS. HOWEVER TYPICAL
BOUNDARY INTERACTIONS COULD STILL SUPPORT AN ISOLATED/BRIEF PULSE
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WET
MICROBURSTS. PERHAPS OF GREATER POTENTIAL IS LOCALLY EXCESSIVE
RAINFALL...CONSIDERING PRECIPITABLE WATER VALUES AROUND 2
INCHES...ESPECIALLY WITHIN SLOW/ERRATIC THUNDERSTORM PROPAGATION.
HAVE MAINTAINED MENTION OF LOCALLY HEAVY RAINFALL WITHIN THE
HAZARDOUS OUTLOOK.
TEMPERATURES WILL BE A FEW DEGREES COOLER THAN PREVIOUS
DAYS...PEAKING IN THE UPPER 80S/LOWER 90S...CLOSER TO SEASONAL
NORMALS. AS ALWAYS...THUNDERSTORMS WILL QUICKLY PRODUCE LOCALIZED
COOLER CONDITIONS IN THEIR WAKE.
TONIGHT...WHILE SHOWERS/THUNDERSTORMS SHOULD UNDERGO A DIURNAL
DECREASE IN COVERAGE/INTENSITY THIS EVENING...A POOL OF DEEP
MOISTURE FEATURING PWATS AROUND 2 INCHES AND COMPLEX BOUNDARIES
WITHIN THE SYNOPTIC SURFACE TROUGH SHOULD SUPPORT AT LEAST
ISOLATED SHOWERS/THUNDERSTORMS THROUGH THE NIGHT. ANY RAINFALL
WILL ENHANCE THE POTENTIAL FOR STRATUS/FOG OVERNIGHT. WILL
CONTINUE TO ASSESS AS THE DAY PROGRESSES.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
TUESDAY THROUGH THURSDAY...THROUGH THE MIDDLE PART OF THE WEEK A
CONTINUED AND FAIRLY TYPICAL SUMMERTIME REGIME WILL PREVAIL ACROSS
THE FORECAST AREA. BAGGY AND BROAD MID/UPPER LEVEL TROUGHING WILL
REMAIN CENTERED TO THE WEST THROUGH WEDNESDAY. BY THURSDAY...THERE
ARE INDICATIONS THAT UPPER RIDING TO THE SOUTH ACROSS THE EASTERN
GULF WILL BEGIN TO AMPLIFY AND NUDGE NORTHWARD...FURTHER
DE-AMPLIFYING THE TROUGH PATTERN. AT THE SURFACE...ON TUESDAY THE
ILL-DEFINED AND LINGERING BOUNDARY WILL LIFT BACK NORTH ACROSS THE
REGION SERVING AS A FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT. BY
WEDNESDAY...MODELS SHOW A WELL DEFINED INLAND SURFACE TROUGH
DEVELOPING AS A SURFACE LOW PUSHES INTO THE MID ATLANTIC STATES.
AS SUCH...THE BEST DIURNAL COVERAGE IS EXPECTED TUESDAY AND
WEDNESDAY BEFORE THE UPPER RIDGE BEGINS TO STRENGTHEN ON THURSDAY.
THIS MAY ULTIMATELY LEAD TO WARMER MID LEVELS...DECREASED SURFACE
BASED INSTABILITY...AND A SLIGHTLY MORE CAPPED ATMOSPHERE. I HAVE
NOT MADE MUCH CHANGE TO THE INHERITED POP SCHEME...AND MID TO HIGH
RANGE CHANCE POPS ARE STILL IN PLACE. TEMPERATURES WILL FEATURE A
WARMING TREND WITH MID 90S EXPECTED IN MOST PLACES BY THURSDAY.
LOW LEVEL THICKNESSES INCREASE EACH DAY AS HEIGHTS SLOWLY RISE
ALOFT...AND LOW LEVEL WINDS BECOME MORE SOUTHWESTERLY WITH TIME.
THE OVERALL SEVERE THREAT REMAINS ISOLATED AT BEST EACH
AFTERNOON...AND A SEVERE STORM OR TWO EACH AFTERNOON CANNOT BE
RULED OUT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
OVERALL THERE IS REASONABLE AGREEMENT AMONGST THE MODELS IN THE LONG
TERM FORECAST PERIOD. SYNOPTICALLY...THE MAIN FEATURE ALOFT WILL BE
A STRENGTHENING RIDGE AND ASSOCIATED ANTICYCLONE THAT WILL BECOME
CENTERED ALONG THE GULF COAST SATURDAY INTO SUNDAY.
MEANWHILE...THERE ARE INDICATIONS THAT A CLOSED LOW WILL TAKE SHAPE
WELL TO THE NORTHEAST. THIS MAY ULTIMATELY PLACE THE FORECAST AREA
WITHIN THE NORTHWEST FLOW REGIME BETWEEN THE TROUGH AND RIDGE WITH
EMBEDDED SHORTWAVES TRANSLATING THROUGH THE FLOW. THE EXACT
PLACEMENT OF THE FEATURES WILL GO A LONG WAY IN DETERMINING HOW
ACTIVE THE FORECAST WILL BE OVER THE WEEKEND. FOR NOW...POPS
GRADUALLY DECREASE THROUGH THE PERIOD AS THE RIDGE BUILDS ALOFT.
THIS WILL NEED TO CONTINUE TO BE EVALUATED WITH EACH FORECAST
PACKAGE. TEMPERATURES ARE EXPECTED TO RUN ABOUT 3-4 DEGREES ABOVE
NORMAL THROUGH THE PERIOD WITH HIGHS GENERALLY IN THE LOW 90S AND
LOWS IN THE MID 70S.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONVECTIVE ACTIVITY HAS INITIALLY DEVELOPED ACROSS SOUTHEAST SOUTH
CAROLINA BY EARLY AFTERNOON...WITH SHOWERS/THUNDERSTORMS HAVING
ALREADY PASSED THROUGH THE KCHS TERMINAL. THERE IS SOME
UNCERTAINTY REGARDING THE EVOLUTION OF THUNDERSTORM COVERAGE FOR
THE NEXT FEW HOURS...AND THUS PREFER TO MAINTAIN VCTS AT BOTH
TERMINALS INTO THE EARLY EVENING UNTIL CONVECTIVE TRENDS BECOME
MORE CLEAR. BRIEF REDUCTIONS TO CIGS/VSBYS ARE POSSIBLE WITHIN ANY
SHOWERS/THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL.
WILL STILL NEED TO MONITOR THE POTENTIAL FOR PATCHY FOG DURING THE
EARLY MORNING HOURS...ESPECIALLY WHERE HEAVY RAIN HAS OCCURRED.
EXTENDED AVIATION OUTLOOK...MODERATE CHANCES OF BRIEF CEILING/
VISIBILITY REDUCTIONS IN THUNDERSTORMS EACH AFTERNOON/EVENING
THROUGH WEDNESDAY. LOWER CHANCES THURSDAY AND FRIDAY.
&&
.MARINE...
THE WIND FORECAST REMAINS TRICKY AS A SURFACE TROUGH/REMNANT OF A
STATIONARY FRONT WILL MEANDER OVER THE WATERS. EAST/NORTHEAST
WINDS WILL BE FOUND NORTH OF THE FRONT...WHILE WEST/SOUTHWEST FLOW
AS HIGH AS 15 TO 20 KT WILL PREVAIL SOUTH OF THE TROUGH OVER PARTS
OF THE GEORGIA WATERS. BY THIS AFTERNOON...THE SEA BREEZE
CIRCULATION SHOULD PRODUCE A MORE UNIFORM ONSHORE FLOW OF 10 TO 15
KT...ALTHOUGH THUNDERSTORMS WILL LOCALLY ALTER WINDS. SEAS OF 2-3
FT WILL CONTINUE.
TONIGHT...OUTSIDE OF ANY THUNDERSTORMS...A WEAK PRESSURE PATTERN
WILL TRANSLATE TO MAINLY SOUTH/SOUTHEAST WINDS LESS THAN 10 KT.
TUESDAY THROUGH FRIDAY...THE OVERALL SETUP WILL FEATURE AN INLAND
TROUGH OF LOW PRESSURE DEVELOPING TUESDAY AND PERSISTING THROUGH THE
REST OF THE WEEK. THIS WILL RESULT IN A PREVAILING SOUTHWEST FLOW
MOST OF THE TIME. WIND SPEEDS ARE EXPECTED TO REMAIN 15 KT OR LESS
THROUGH THE PERIOD WITH THE PRIMARY SURGE PERIODS OCCURRING IN THE
OVERNIGHT PERIODS. OVERALL...SEAS WILL BE 2 FT WITHIN 20 NM AND 2-3
FT BEYOND THROUGH THE WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...WMS
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...WMS/BSH
MARINE...SPR/BSH
Hazardous weather outlook, Jun 23, 11:39 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1239 PM EDT MON JUN 23 2014
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-241645-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1239 PM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAVY RAIN...SLOW-MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN TODAY AND TONIGHT. IN A FEW LOCATIONS...2 TO 4 INCHES OF RAIN
COULD FALL WITHIN AN HOUR OR TWO...PRODUCING LOCALIZED FLOODING OF
POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-374-241645-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1239 PM EDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 1:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT MON JUN 23 2014
SCZ048-231900-
BEAUFORT-
230 PM EDT MON JUN 23 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY
THROUGH 300 PM EDT...
AT 228 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BURTON TO SAMS
POINT. THE STORMS WERE NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURTON...WALLING GROVE...DANIELS...SAMS POINT...BEAUFORT...BEAUFORT
MEMORIAL HOSPITAL...LADYS ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FUNNEL CLOUDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
&&
LAT...LON 3242 8079 3254 8062 3248 8055 3236 8073
TIME...MOT...LOC 1830Z 015DEG 2KT 3241 8073 3250 8061
Tornado, Beaufort
- When
- June 23, 1:30 PM EST to 1:35 PM EST
- Where
- Beaufort County, 0.45 mi ESE of Beaufort to 0.46 mi ESE of Beaufort
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 32.428, -80.673
A waterspout developed and remained nearly stationary over the river near Waterfront Park.
Flash Flood, Charleston
- When
- June 23, 3:20 PM EST to 4:20 PM EST
- Where
- Charleston County, 0.9 mi NE of Hilldale to 0.7 mi NNE of Hilldale
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 32.940, -80.040
The Charleston County 911 Call Center reported a road closure due to flooding at Northwoods Boulevard near Rivers Avenue.
Flash Flood, Dorchester
- When
- June 23, 3:37 PM EST to 4:37 PM EST
- Where
- Dorchester County, 6.53 mi SSE of Summerville to 6.3 mi SSE of Summerville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.940, -80.120
The media reported 2 people rescued from a car in high water near Maple Grove Drive and Patriot Boulevard. The cost was generally estimated to be 5.00K.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 531051, 531190, 531192.